Healthcare & Clinical
AIR Score (Appendicitis Inflammatory Response) Calculator (0–12 Points)
Calculate Andersson’s Appendicitis Inflammatory Response (AIR) score (0–12 points) integrating CRP, graded peritoneal defense, WBC, PMN%, fever, vomiting, and RLQ pain to reduce unnecessary CT scans and negative appendectomies.
Why WSES Jerusalem guidelines favor the AIR score over Alvarado for suspected appendicitis!
Because the classic Alvarado score omits C-reactive protein (CRP) and weights subjective nausea/anorexia heavily, it over-calls appendicitis in women and children! Manne Andersson and Roland E. Andersson (World Journal of Surgery, 2008) developed the 0–12 point Appendicitis Inflammatory Response (AIR) score using objective graded inflammation and rebound defense: Vomiting (+1), Right iliac fossa RLQ pain (+1), Rebound tenderness / muscular defense (Light +1, Medium +2, Strong +3), Body temperature >= 38.5 °C (+1), Polymorphonuclear leukocytes PMN% (70–84% = +1, >= 85% = +2), WBC count (10.0–14.9 × 10^9/L = +1, >= 15.0 = +2), and CRP (10–49 mg/L = +1, >= 50 mg/L = +2)!
AIR stratifies right-lower-quadrant pain into three actionable surgical tiers: 0–4 points = Low Probability (outpatient follow-up without routine CT), 5–8 points = Indeterminate Group (targeted ultrasound / CT or active in-hospital observation), and 9–12 points = High Probability (direct surgical consultation; > 88% specificity for advanced appendicitis)!
| AIR Score Tier (0–12 Points) | Appendicitis Probability | WSES Surgical Triage Action |
|---|---|---|
| 0 – 4 points | Low Risk (< 2% Perforated) | Safe Outpatient Follow-Up; Avoid Unnecessary CT |
| 5 – 8 points | Indeterminate Risk | Point-of-Care Ultrasound / Low-Dose CT + Serial Exam |
| 9 – 12 points | High Risk (> 85% Appendicitis) | Direct Surgical Exploration / Laparoscopy Consult |
Total Andersson AIR Appendicitis Score (0 to 12 Points)
Sums symptom/defense points (Vomiting + RLQ pain B2: 0–2, Defense grade B3: 0–3, Temp >= 38.5 °C flag B4: 0–1) with graded lab cutoffs for PMN% (B5), WBC × 10^9/L (B6), and CRP mg/L (B7).
=IF(OR(B2 < 0, B2 > 2, B3 < 0, B3 > 3, B4 < 0, B4 > 1, B5 < 0, B5 > 100, B6 < 0, B7 < 0), "Invalid AIR Inputs", B2 + B3 + B4 + IF(B5 >= 85, 2, IF(B5 >= 70, 1, 0)) + IF(B6 >= 15, 2, IF(B6 >= 10, 1, 0)) + IF(B7 >= 50, 2, IF(B7 >= 10, 1, 0)))AIR Score Surgical Triage Stratum (0–4 / 5–8 / 9–12)
Classifies the total AIR score into Low Probability, Indeterminate (Imaging/Observation), or High Probability.
=IF(OR(B2 < 0, B2 > 2, B3 < 0, B3 > 3, B4 < 0, B4 > 1, B5 < 0, B5 > 100, B6 < 0, B7 < 0), "Invalid AIR Inputs", IF(B2 + B3 + B4 + IF(B5 >= 85, 2, IF(B5 >= 70, 1, 0)) + IF(B6 >= 15, 2, IF(B6 >= 10, 1, 0)) + IF(B7 >= 50, 2, IF(B7 >= 10, 1, 0)) <= 4, "Low Probability (0-4 — Outpatient Follow-Up)", IF(B2 + B3 + B4 + IF(B5 >= 85, 2, IF(B5 >= 70, 1, 0)) + IF(B6 >= 15, 2, IF(B6 >= 10, 1, 0)) + IF(B7 >= 50, 2, IF(B7 >= 10, 1, 0)) <= 8, "Indeterminate (5-8 — Ultrasound / CT)", "High Probability (9-12 — Surgical Consult)")))Try the example
Use the original values or change them to test your understanding.